How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrThomasMd Your Own Question
DrThomasMd
DrThomasMd, Board Certified Physician
Category: Endocrinology
Satisfied Customers: 63757
Experience:  Internal medicine doctor. Years of experience with diabetes, both conventional treatments and diet treatments.
24257177
Type Your Endocrinology Question Here...
DrThomasMd is online now
A new question is answered every 9 seconds

I was diagnosed with Graves' Disease in August. I was on

Customer Question

I was diagnosed with Graves' Disease in August. I was on 30mg or Methimazole and it helped to lower my thyroid levels so my doctor lowered the dose to 20mg. On the 20mg dose, after bloodwork, my levels were elevated again so he raised the dose to 25mg. Afte 2 months on 25mg, my bloodwork said my levels were still elevated. I am going to see my doctor again soon, but I am very worried and would like to know why this is happening. What are some questins I can ask my doctor?
Submitted: 11 months ago.
Category: Endocrinology
Customer: replied 11 months ago.
I am 37 years old. When I started Methimazole my weight was 110, now I am 120. I do not have access to my bloodwork to show you. I have no known history of thyroid problems in my family.
Expert:  Dr .Saeed ahmed replied 11 months ago.

Thank you for your question, You can ask the reason why thyroid hormone levels have jumped suddenly with lowering only 30% dose ?... you should ask how to manage your weight ?... you should inquiry about duration of the treatment ?... you should ask about other treatment options if this treatment is not effective.?...You should ask about antibody tests to confirm then graves if not already done ?..... These are some main questions you should ask... also you should ask what side effects to look for and what blood tests to be repeated at what interval ..?

Let me know if you have questions. Thank you.

Expert:  DrThomasMd replied 11 months ago.

Hello

I am a double board certified US doctor. To answer the question you are asking, I have several angles here. Bear with me>

Methimazole is often not a cure for hyperthyroidism. I see that you already have a dignoses of Graves disease.

Often what is needed in Graves disease is thyroid ablation.

You are not on a maximum dose of methimazole, and the choices are to increase the drug again, give it a while., or go to ablation of the thyroid.

Hopefully, you are working with an endocrinologist.

I am a double board certified US doctor. I have taken care of thyroid patients for over 20 years.

Ask your doctor:

should you stay on a higher dose of methimazole for a while then taper more slowly

should you move on to ablation

Those would be the main questions.

Please click a positive rating.

Let me know if you have more questions.

If you would like to discuss alternative treatments for this problem, please click a positive rating and find me by request in medical on a new post.

Find me anytime in the medical category by request for up to date, clinically correct, safe, precise and comprehensive answers. "For Dr. Thomas only."

Related Endocrinology Questions